Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Fosamax and Jaw Deterioration

05/10/2006

Question:

Recent television reports indicate that a lawsuit has been filed about Fosamax and jaw deterioration. How significant is this issue? Do I need to talk to my doctor about this since I am taking Fosamax?

Answer:

Osteonecrosis appears to be a rare, but serious side effect of of the drugs like Fosamax (bisphosphonates).  The vast majority of the cases, however, occurred in patients who had cancer and who were taking the bisphosphonates intravenously.

As a precaution it might be prudent to discontinue bisphosphonates prior to major dental procedures and restart them after the jaw is completely healed.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati